Missouri, 2009Winter Weather in Missouri, February 20 to 21, 2009
February 20 to 21, 2009 · NWS DVN · 2 events in 2 counties and zones
A strengthening low pressure system tracked from northern Kansas to central Missouri and then into Illinois. Meanwhile, a strong upper level trough dove southeast out of the northern Plains.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strengthening low pressure system tracked from northern Kansas to central Missouri and then into Illinois. Meanwhile, a strong upper level trough dove southeast out of the northern Plains. The combination of these two features produced areas of light to moderate snow, with brief heavy snow, across the region on February 20-21, 2009. Around 4 inches of snow was measured in extreme northeast Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 20, 9:58 PM CST, 32 minutes earlier.
Area forecast discussion, Feb 20, 9:58 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CST FRI FEB 20 2009
.UPDATE...
CHALLENGING SNOW FCST FOR SURE WITH MODELS HAVE DIFFICULTIES
WITH EXTENT OF LOW LEVEL MOISTURE. AFTER LOOKING AT MORE DATA
AND VARIOUS TECHNIQUES INCLUDING LOCAL WARM ADVECTION WING
TOOL... IT APPEARS MOST AREAS WILL SEE AMOUNTS CLOSER TO THE
LOWER END OF CURRENT RANGES. WARM ADVECTION WING TOOL SUPPORTS
WARM ADVECTION PCPN SHIELD IN SOUTHWEST CWA (WHICH HAS PRODUCED
QUICK INCH IN PUTNAM COUNTY MO) TO SWEEP ACROSS SOUTHERN HALF
INTO EARLY MORNING WITH QUICK INCH OR A BIT MORE. THEN PCPN
SOUTH HALF DIMINISHES TIL POTENTIALLY SOME WRAP AROUND FLURRIES
AND -SN SAT MORNING. PROBABLY 1-3 INCH TOTALS ON AVERAGE ALONG THE
I-80 CORRIDOR TO NEAR HWY 30... THEN AMOUNTS INCREASING FROM
THERE WITH HEAVIEST NEAR/ALONG HWY 20 CORRIDOR NORTHEAST IA INTO
NORTHWEST IL WHERE SUGGESTIONS OF DEFORMATION ZONE. SEVERAL
REPORTS OF SNOW ACCUMS 3-3.5 INCHES UPSTREAM ACROSS SOUTH CENTRAL
MN INTO FAR NORTHERN IA SO FAR... AND THINK HIGHEST AMOUNTS
PROBABLY IN THAT 3-5 INCH RANGE WITH FEW SPOTS POSSIBLY AROUND
6 INCHES. WILL KEEP GOING HEADLINES AS IS... BUT MAKE ANOTHER
UPDATE HERE TO LOWER AMOUNTS A BIT MORE.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR BUCHANAN-
CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES.
WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR BENTON-
CEDAR-IOWA-JOHNSON-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...WINTER STORM WARNING UNTIL 12 PM CST SATURDAY FOR CARROLL-JO
DAVIESS-STEPHENSON-WHITESIDE.
WINTER WEATHER ADVISORY UNTIL 12 PM CST SATURDAY FOR BUREAU-
HENRY IL-MERCER-PUTNAM-ROCK ISLAND.
MO...NONE.
&&Hazardous weather outlook, Feb 20, 9:30 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
930 PM CST FRI FEB 20 2009
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-212115-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
930 PM CST FRI FEB 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.
.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECT TONIGHT THROUGH NOON SATURDAY
NORTH OF A LINE FROM FROM INDEPENDENCE THROUGH CLINTON TO STERLING.
THIS AREA IS EXPECTED TO SEE SNOWFALL AMOUNTS OF 3 TO 6 INCHES BY
SATURDAY MORNING. FURTHER SOUTH THROUGH A WILLIAMSBURG...ALEDO LINE
A WINTER WEATHER ADVISORY IS IN EFFECT FOR SNOW ACCUMULATIONS OF 1
TO 3 INCHES WITH UP TO 1 INCH POSSIBLE ON SOUTH THROUGH THE MISSOURI
BORDER. SIGNIFICANT BLOWING AND DRIFTING SNOW IS ALSO EXPECTED LATE
TONIGHT AS NORTHWEST WINDS INCREASE TO 20 TO 30 MPH.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ANOTHER INCH OF SNOW WILL ACCUMULATE SATURDAY MORNING EAST OF A
MANCHESTER...QUAD CITIES LINE WITH LESS THAN AN INCH TO THE WEST AND
SOUTH. THIS WILL BRING TOTAL ACCUMULATIONS FOR THE STORM SYSTEM INTO
THE 4 TO 7 INCH RANGE WHERE THE WINTER STORM WARNING IS IN EFFECT
AND INTO THE 2 TO 4 INCH RANGE IN THE ADVISORY AREA. BLOWING AND
DRIFTING SNOW WILL CONTINUE SATURDAY MORNING. THE ACCUMULATING SNOW
IS EXPECTED TO END OVER MUCH OF THE AREA BY NOON WITH THE BLOWING
AND DRIFTING SNOW ALSO DIMINISHING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT OR SATURDAY. REPORTS OF AND
SNOW ACCUMULATIONS WILL BE APPRECIATED TONIGHT AND SATURDAY.
In the hours before
Special weather statement, Feb 20, 7:25 PM CST, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
725 PM CST FRI FEB 20 2009
IAZ040>042-051>053-210330-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA
725 PM CST FRI FEB 20 2009
...SNOW MOVING IN OVER THE NEXT FEW HOURS...
SNOW WILL OVERSPREAD MUCH OF THE AREA FROM WEST TO EAST THROUGH
10 PM. THE SNOW WILL BECOME MODERATE IN INTENSITY WITH
ACCUMULATIONS AVERAGING ONE QUARTER TO NEAR ONE HALF INCH AN
HOUR. IF YOU WILL BE DRIVING THIS EVENING...BE PREPARED FOR
DETERIORATING CONDITIONS WITH LOW VISIBILITIES AND ROADS
BECOMING SNOW COVERED AND SLICK. WINTER WEATHER ADVISORIES AND
WARNINGS REMAIN IN EFFECT FOR THE AREA THROUGH SATURDAY MORNING.
Winter Weather, Scotland
- When
- February 20, 10:30 PM CST to February 21, 1:20 PM CST
- Where
- Scotland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.453, -92.147 (the zone’s center; the record gives no point)
A COOP observer reported 4.0 inches of snow at Memphis.
Winter Weather, Clark
- When
- February 20, 10:45 PM CST to February 21, 2:00 PM CST
- Where
- Clark forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.410, -91.738 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Iowa, February 20 to 21, 20094 injured · 8 events
- High Surf in Hawaii, February 20 to 28, 200911 events
- High Wind in Kansas, February 20, 200956 kt wind · 9 events
- Winter Storm and Winter Weather in Illinois, February 20 to 21, 20099 events
- High Wind in Texas, February 20 to 21, 200955 kt wind · 6 events
- High Wind in Oklahoma, February 20, 2009$8,000 · 55 kt wind · 2 events
- High Wind in Alaska, February 20 to 21, 200970 kt wind · 2 events
- Lake-Effect Snow in New York, February 20 to 21, 20091 event
- High Wind in Alaska, February 20, 200965 kt wind · 1 event
- Heavy Snow in Missouri, February 20 to 21, 20091 event
- Wildfire in Texas, February 20 to 21, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 155860, 155859.